EconPapers    
Economics at your fingertips  
 

Institutional change and the optimal size of universities

Torben Schubert and Guoliang Yang ()
Additional contact information
Torben Schubert: Fraunhofer Institute for System and Innovation Research ISI
Guoliang Yang: Chinese Academy of Sciences

Scientometrics, 2016, vol. 108, issue 3, 1129-1153

Abstract: Abstract The last years have been characterized by tremendous institutional change in the university sector induced by far-reaching Higher Education Reforms (e.g. Bologna). Building on loose-coupling theory, we hypothesize that smaller universities were better able to adapt to the Higher Education Reforms of the recent years, triggering a decline in the optimal size of universities in the reform period. Using a 12-year panel data set on the inputs and outputs of German universities, we find a tremendous decrease in optimal university size, which is driven by the decline in the optimal scale for the provision of teaching activities. Our results also suggest this drop is also due to fact that the relatively higher administrative overheads of larger universities become an organizational liability in times of rapid institutional change.

Keywords: University; Optimal size; Most Productive Scale Size (MPSS); Loosely-coupling (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://link.springer.com/10.1007/s11192-016-2015-1 Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:scient:v:108:y:2016:i:3:d:10.1007_s11192-016-2015-1

Ordering information: This journal article can be ordered from
http://www.springer.com/economics/journal/11192

Access Statistics for this article

Scientometrics is currently edited by Wolfgang Glänzel

More articles in Scientometrics from Springer, Akadémiai Kiadó
Bibliographic data for series maintained by Sonal Shukla ().

 
Page updated 2019-04-09
Handle: RePEc:spr:scient:v:108:y:2016:i:3:d:10.1007_s11192-016-2015-1